Flood, Corson
- When
- February 9, 10:00 PM MST to February 10, 9:00 AM MST
- Where
- Corson County, 14.23 mi SSW of Black Horse to 9.72 mi WNW of Mc Intosh
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 45.520, -101.450
Heavy rains on top of deep snow cover caused the flooding of numerous roads across eastern Dewey and eastern Corson counties. Rainfall amounts were anywhere from a half inch to as much as 2 inches.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Heavy rains on top of deep snow cover caused the flooding of numerous roads across eastern Dewey and eastern Corson counties. Rainfall amounts were anywhere from a half inch to as much as 2 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Feb 9, 7:57 PM MST, 2 hours 3 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
857 PM CST MON FEB 9 2009
.UPDATE...
HAVE UPDATED THE FORECAST FOR A COUPLE OF REASONS. EASTERN CWA
STILL LOOKING LIKE IT WILL HAVE THE LEAST CHANCE OF SEEING
PRECIPITATION TONIGHT...SO HAVE LOWERED POPS THERE. HAVE ALSO
SEEN AN INCREASE IN FOG ACROSS THE SOUTHERN AND EASTERN CWA...SO
ADDED A MENTION IN FOR THE REST OF THE NIGHT. HAVE ISSUED A FLASH
FLOOD WATCH FOR STANLEY COUNTY THROUGH TUESDAY MORNING AS
EMERGENCY MANAGEMENT REPORTING THAT CREEKS AND DITCHES ARE FULL
AND ANY ADDITIONAL RAIN MAY CAUSE PROBLEMS. NEW AVIATION
DISCUSSION BELOW.
&&
.PREV DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY
DYNAMIC STORM SYSTEM TAKING SHAPE ACROSS THE NORTHERN PLAINS THIS
AFTERNOON. BIGGEST FORECAST CHALLENGE WILL BE SNOW ACCUMULATIONS
GIVEN WARM AIR ENTRAINED IN SYSTEM AS WELL AS STRONG DRY PUNCH
THAT IS WRAPPING INTO SYSTEM FROM THE SOUTH. BASED FORECAST ON
GFS...WHICH WAS HANDLING OVERALL TRENDS OF THE SYSTEM WELL.
TONIGHT...FIRST THING TO ADDRESS IS THE DRY PUNCH COMING INTO THE
AREA FROM THE SOUTHEAST. GIVEN CURRENT RADAR TRENDS LOOKS LIKE
EASTERN PART OF THE FORECAST AREA WILL DRY OUT SIGNIFICANTLY
TONIGHT AS THIS AIR WRAPS INTO SYSTEM. HAVE BACKED OFF POPS QUITE
A BIT ACROSS THE EAST FOR THE ENTIRE TONIGHT PERIOD...TRYING TO
CAPTURE DRY SLOT AS WELL AS BACK SIDE OF WRAPAROUND BAND THAT
SHOULD START TO PUSH INTO SOUTH CENTRAL ZONES AFTER MIDNIGHT.
NOT EXPECTING SNOW IN THE EAST TONIGHT.
FARTHER WEST EXPECT RAIN TO CHANGE TO SNOW AROUND MIDNIGHT AS
WEAK COLD ADVECTION AND HEAVY PRECIPITATION SHOULD ERODE AWAY WARM
AIR. ISSUED WINTER STORM WARNING EARLIER TODAY AND THIS SEEMS ON
TRACK FOR THE AREA FOR NOW...BUT LATEST MODEL RUNS CONTINUING
WESTWARD TREND OF HEAVIEST PRECIP SO INCOMING SHIFTS MAY HAVE TO
ADJUST TIMING AND ACCUMULATIONS. LOOKING AT BUFKIT AND OTHER MODEL
DATA SNOW LINE WILL HAVE DIFFICULT TIME ADVANCING TOO FAR SOUTH
AND EAST OF WARNING SO DROPPED WINTER STORM WATCH FOR THESE AREAS.
TOMORROW THROUGH WEDNESDAY...NEGATIVELY TITLED SYSTEM WILL BE SLOW
TO RELEASE ITS GRIP ON THE AREA. SNOW LINE WILL CONTINUE
ADVANCING SOUTH AND EAST TOMORROW ...BUT WITH NO STRONG COLD
ADVECTION THIS WILL BE A SLOW PROCESS. DYNAMICS ASSOCIATED WITH
THE WRAP-AROUND REGION OF THE SYSTEM WILL SLOWLY DIMINISH AS
SYSTEM PULLS NORTHEAST...THUS NOT EXPECTING HIGHLIGHT CRITERIA
SNOW ACROSS EASTERN AREAS...EVEN THOUGH LIGHT SNOW WILL CONTINUE
OFF AND ON THROUGH WEDNESDAY AFTERNOON. STRONG WINDS WILL DEVELOP
ACROSS THE AREA AS GRADIENT TIGHTENS TUESDAY...WHICH WILL RESULT
IN BLOWING AND DRIFTING SNOW IN AREAS THAT DO SEE ACCUMULATING
SNOW. HOWEVER...DUE TO WET NATURE OF SNOW BLOWING AND DRIFTING
POTENTIAL WILL BE SOMEWHAT LIMITED. TEMPERATURES SLOWLY COOL
THROUGH THE PERIOD...BUT NO STRONG COLD ADVECTION EXPECTED BEHIND
SYSTEM.
.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY
MODELS AGREE PRETTY WELL IN THE FIRST HALF OF THE EXTENDED. THE
PERIOD OPENS WITH AN AREA OF LOW PRESSURE OVER LAKE SUPERIOR WITH
WRAP AROUND PCPN BACK INTO WESTERN MINNESOTA. WILL LEAVE WEDNESDAY
NIGHT DRY FOR NOW AS A HIGH PRESSURE BUILDS INTO MONTANA WITH DRY
AIR FILTERING INTO THE CWA. THERE IS A FAIRLY TIGHT PRESSURE
GRADIENT BETWEEN THESE TO PRESSURES SO EXPECT WINDY CONDITIONS
WEDNESDAY PM/THURSDAY AM. HIGH PRESSURE REMAINS ACROSS THE
NORTHERN PLAINS THROUGH FRIDAY. THE ECMWF SHOWS AN AREA OF LOW
PRESSURE MOVING ACROSS NEBRASKA ON FRIDAY NIGHT. THE GFS ALSO
SHOWS THIS LOW...BUT IS FARTHER SOUTH INTO KANSAS. HAVE LEANED
TOWARDS THE ECMWF...BUT WILL KEEP THE CWA DRY AND WILL MAINLY
INTRODUCE INCREASING CLOUDS. ANOTHER AREA OF LOW PRESSURE LOOKS TO
SLIDE ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND AND HAVE GONE
WITH HPC GUIDANCE FOR WX/POPS.
&&
.AVIATION...
IFR CIGS WILL REMAIN OVER THE ENTIRE CWA THOUGH THE OVERNIGHT
HOURS. RAIN WILL CONTINUE ACROSS THE FAR WESTERN CWA...GRADUALLY
CHANGING OVER TO SNOW ACROSS THE NORTHWESTERN CWA. THE EASTERN
HALF OF THE CWA WILL REMAIN MOSTLY DRY THROUGH THE NIGHT...WITH
PRECIPITATION SPREADING ACROSS THE ENTIRE CWA ON TUESDAY. THE
PRECIPITATION WILL BE IN THE FORM OF RAIN ACROSS THE SOUTHWESTERN
CWA...AND IN THE FORM OF SNOW ELSEWHERE. FOG HAS DEVELOPED ACROSS
ALL BUT THE FAR NORTHWESTERN CWA THIS EVENING...SO EXPECT IFR TO
MVFR VSBYS AT KPIR...KABR...AND KATY.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...WINTER STORM WARNING FROM MIDNIGHT CST /11 PM MST/ TONIGHT TO
MIDNIGHT CST /11 PM MST/ TUESDAY NIGHT FOR CAMPBELL-CORSON-
DEWEY-POTTER-WALWORTH.
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR STANLEY.
WINTER WEATHER ADVISORY FROM 6 AM TUESDAY TO MIDNIGHT CST
TUESDAY NIGHT FOR EDMUNDS-FAULK-MCPHERSON.
MN...NONE.
&&
UPDATE...PARKIN
SHORT TERM...ZELTWANGER
LONG TERM...SD
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 318 PM CST MON FEB 9 2009 SDZ003-004-009-015-016-102130- CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER- 318 PM CST MON FEB 9 2009 /218 PM MST MON FEB 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER STORM WARNING IS IN EFFECT AS RAIN WILL CHANGE OVER TO SNOW LATE TONIGHT. SNOWFALL AMOUNTS OF 2 TO 4 INCHES WILL BE POSSIBLE BY TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW IS EXPECTED TO CONTINUE FROM TUESDAY THROUGH TUESDAY NIGHT...WITH AN ADDITIONAL 2 TO 4 INCHES OF SNOW ACCUMULATION POSSIBLE. STORM TOTAL SNOW ACCUMULATIONS OF 4 TO 8 INCHES ARE POSSIBLE. IN ADDITION...STRONG NORTHWEST WINDS OF 15 TO 30 MPH WILL DEVELOP...CAUSING AREAS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT SDZ005-010-017-102130- MCPHERSON-EDMUNDS-FAULK- 318 PM CST MON FEB 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT AS RAIN WILL CHANGE OVER TO SNOW LATE TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW IS EXPECTED TO CONTINUE THROUGH TUESDAY NIGHT...BEFORE TAPERING OFF TO FLURRIES. TOTAL SNOW ACCUMULATIONS OF 2 TO 5 INCHES CAN BE EXPECTED BY TUESDAY EVENING. IN ADDITION...STRONG NORTHWEST WINDS OF 15 TO 25 MPH WITH HIGHER GUSTS WILL DEVELOP...CAUSING AREAS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT MNZ039-046-SDZ006>008-011-018>023-033>037-045-048-051-102130- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 318 PM CST MON FEB 9 2009 /218 PM MST MON FEB 9 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT RAIN MAY BE MIXED WITH SNOW AFTER MIDNIGHT AND THEN CHANGE TO ALL SNOW IN MOST LOCATIONS BY SUNRISE TUESDAY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT SNOW CAN BE EXPECTED THROUGHOUT THE DAY ON TUESDAY. SNOWFALL AMOUNTS WILL GENERALLY RANGE FROM AN INCH TO TWO INCHES. GUSTY NORTHWEST WINDS MAY CAUSE POCKETS OF BLOWING AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT SD
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2009Every state in 2009This day in weather historyWarnings in South Dakota, February 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 155206, 155207.